A 90 year-old lady came to my office with a totally black arm from the shoulder to the elbow. She had gotten up in the morning and been shocked to see it when she was washing here face in front of the mirror. No pains, no aches, no recent injuries, she was sure that this represented the beginning of a catastrophic ending to her life. She had heard of blackening of the extremities being caused by gangrene, or something associated with the changes to corpses, or the withering of meat when air-dried. Was she going to look “like a beef jerky”?
Fortunately, not everything a doctor has to deal with is life threatening or urgent. She and I were able to have a good laugh at her last question. Capillary and vein fragility and thinning of the substance that makes up the skin and blood vessels is something that naturally occurs with age, and her extensive black and blue marks were simply the results of a vein bursting and being made uglier by the aspirin that she chronically taking to prevent a stroke, as well as the hot shower that she had taken before bed. The ugly color was gone in a few weeks, and she suffered no ill effects.
Though not as often as colorful as her case, many women are on medications that may lead to black and blue marks that occur without major trauma. Why do they occur? The following are some reasons for the development of ecchymosis.
- 1. Capillary and vein fragility (aging skin)
- 2. Trauma
- 3. Abnormalities of local blood vessels (varicose veins and spider angiectasia)
- 4. Infections
- 5. Suppression of platelet function or number by infection (bacterial or viral), allergic reactions, autoimmune reactions, blood disorders, or medications (anticoagulants, aspirin, clopidogrel, steroids, chemotherapy)
- 6. Congenital bleeding disorders
- 7. Liver disease
So when is a work up looking for the cause needed?
1. If the black and blue marks are associated with:
- Bleeding of the gums, or blood in the stools and/or urine.
- Not feeling well.
- New medications (prescription, over the counter, or herbal remedies).
- Rashes, swollen glands or any lumps.
2. If the black and blue marks are occurring more often, are more widespread (even if they have previously been worked up), are always located in the same place, or just don’t go away.
3. If your doctor has warned you that this might be a problem to watch out for (patients undergoing radiation or chemotherapy or undergoing therapy for autoimmune diseases especially).
- If you are taking a blood thinner such as Coumadin (sodium warfarin in the US, or similar blood thinners in other countries), clopidogrel (Plavix) or Ticlid (ticlopidine).
Don’t be afraid of the work up, it usually only takes a simple set of blood tests and a physical examination to get to the bottom of the problem. Most often it is something that is quite easy to deal with, but don’t avoid the work up. If you have a propensity to bleed into the skin–that’s minor-- but you really don’t want to bleed somewhere in a vital organ (like the brain) if you can avoid it.